Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 88, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 29, 2017, 6:15 PM EDT for 4 counties in South Carolina. It was in force for 60 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2017, 6:15 PM EDT (22:15 UTC)
- Expired
- May 29, 2017, 7:15 PM EDT
- In force
- 60 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Edgefield County, SC, Lexington County, SC, Newberry County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 42 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 6:30 PM EDT | HAIL 1.75 | 9 N Edgefield, SC | EDGEFIELD COUNTY EM REPORTS HAIL RANGING FROM PEA-SIZE TO A LITTLE LARGER THAN GOLF-BALL SIZE. SEVERAL REPORTS OF DAMAGED VEHICLES. MAJOR IMPACT AREA LONG CANE RD AND HWY 378 WEST TO MCCORMICK COUNTY LINE. |
| May 29, 6:31 PM EDT | HAIL 2 | 4 Nw Johnston, SC | 1 TO 2-INCH HAIL REPORTED ON LONG CANE ROAD ALONG EDGEFIELD AND SALUDA COUNTY LINE. |
| May 29, 6:37 PM EDT | HAIL 2.75 | Johnston, SC | BASEBALL SIZE HAIL REPORT ON LEE STREET. RECEIVED VIA SOCIAL MEDIA. |
| May 29, 7:03 PM EDT | TSTM WND DMG | 2 S Leesville, SC | TRAINED SPOTTER REPORTS TREES DOWN S. LEE STREET AND FALLAWS LANE. |
| May 29, 7:08 PM EDT | TSTM WND DMG | 3 Sw Summit, SC | NUMEROUS TREED UPROOTED AND SNAPPED OFF ON DIXIRED ROAD, BUCK SMITH ROAD AND PROVIDENCE ROAD IN LEESVILLE. SEVERAL TREES DOWN ON HOUSES. TIME ESTIMATED FROM RADAR. |
| May 29, 7:10 PM EDT | TSTM WND DMG | 3 Ese Gilbert, SC | HIGHWAY PATROL REPORTED TREES DOWN TWO NOTCH ROAD AND OSCAR PRICE ROAD. |
| May 29, 7:18 PM EDT | TSTM WND DMG | 2 Sse Gilbert, SC | A LARGE OAK TREE WAS BROUGHT DOWN, WITH SMALL HAIL AND ESTIMATED WIND SPEEDS UP TO 75 MPH. REPORTED AT BRIDGEWOOD CT, GILBERT, SC. |
| May 29, 7:21 PM EDT | TSTM WND DMG | 5 Wsw Red Bank, SC | PUBLIC REPORTED OVER ONE DOZEN TREES EITHER UPROOTED OR SNAPPED. ONE TREE FELL ON A HOUSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:15 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -337 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
614
WUUS52 KCAE 292215
SVRCAE
SCC037-063-071-081-292315-
/O.NEW.KCAE.SV.W.0088.170529T2215Z-170529T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
615 PM EDT MON MAY 29 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southeastern Newberry County in central South Carolina...
Northeastern Edgefield County in central South Carolina...
Northwestern Lexington County in central South Carolina...
Saluda County in central South Carolina...
* Until 715 PM EDT
* At 615 PM EDT, a severe thunderstorm was located near Edgefield, or
21 miles north of Belvedere, moving east at 35 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Lexington, Batesburg, Red Bank, Batesburg-Leesville, Saluda,
Johnston, Ridge Spring, Leesville, Gilbert, Summit, Little
Mountain, Monetta and Ward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3421 8143 3389 8116 3385 8154 3388 8157
3385 8161 3382 8189 3399 8200
TIME...MOT...LOC 2215Z 261DEG 31KT 3385 8199
HAIL...1.25IN
WIND...70MPH
$$
awp1 follow-up statement
435
WWUS52 KCAE 292220
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
620 PM EDT MON MAY 29 2017
SCC037-063-071-081-292315-
/O.CON.KCAE.SV.W.0088.000000T0000Z-170529T2315Z/
Newberry SC-Edgefield SC-Lexington SC-Saluda SC-
620 PM EDT MON MAY 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTHEASTERN NEWBERRY...NORTHEASTERN EDGEFIELD...NORTHWESTERN
LEXINGTON AND SALUDA COUNTIES...
At 620 PM EDT, a severe thunderstorm was located near Edgefield, or
22 miles north of Belvedere, moving east at 35 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Lexington, Batesburg, Red Bank, Batesburg-Leesville, Saluda,
Johnston, Ridge Spring, Leesville, Gilbert, Summit, Little Mountain,
Monetta and Ward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 3421 8143 3389 8116 3385 8154 3388 8157
3385 8161 3382 8189 3399 8200
TIME...MOT...LOC 2220Z 261DEG 31KT 3386 8194
HAIL...2.00IN
WIND...70MPH
$$
WRSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 5:57 PM EDT, 18 minutes earlier.
Area forecast discussion, May 29, 5:57 PM EDT, 18 minutes before
Area Forecast Discussion National Weather Service Columbia SC 557 PM EDT Mon May 29 2017 .SYNOPSIS... Ridging over the region will weaken today as a frontal boundary slowly pushes into the area. The front will stall just south of the area late Tuesday and remain across the region through the weekend. This will keep mainly diurnal chances of showers and thunderstorms in the forecast each day. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Update...Convection has initiated over eastern and central GA with unstable conditions across the forecast area. Convection will move eastward into the CSRA and Midlands over the next several hours along with potential for severe thunderstorms. Damaging winds will be the main severe weather threat with hail around 1 inch in diameter also possible. SPC has issued severe thunderstorm watch 298 through 9pm for the entire forecast area. Previous Discussion...Plenty of low-level moisture over the area with dewpoints in the middle to upper 60s. Satellite showing some developing cu across the upstate and piedmont regions. Moderate instability begin held in check right now with a warm nose of air around 700 mb, but near term model soundings indicate some cooling at that level, thus weakening the cap. Shortwave energy moving through Alabama into Georgia is expected to induce convection across the region as the cap weakens through afternoon progresses. Models seem to indicate that convection should form west of the cwa later in the afternoon, and then progress eastward through the evening. Best chance for activity appears to be between 22z-05z, with lingering activity still possible through the night. Will continue to increase pops from dry into the high chance category through the afternoon and into the evening hours. Pops diminishing slowly during the late overnight hours. Lows tonight will be mostly in the upper 60s to low 70s. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... Frontal boundary will continue moving toward the area Tuesday and stall just south of the forecast area Tuesday night. On Wednesday the front will remain just south of the area as an upper level trough swings into the eastern US. Instability on Tuesday will be moderate with pwat values along and ahead of the front around 1.75 inches. This will result in chances of thunderstorms during the day with thunderstorms diminishing as the front moves south of the area late Tuesday evening. Potential for severe thunderstorms remains low with the main concern being drier air moving in just behind the front Tuesday evening. With the front just south of the area on Wednesday and slightly drier air in place instability will be lower yet expect to reach the convective temperature so will still have potential for late afternoon and evening thunderstorms. With models agreeing the front will be south of the forecast area on Wednesday have lowered pops slightly. Temperatures will be in the mid 80s to around 90 for afternoon highs with overnight lows in the mid 60s to around 70. && .LONG TERM /THURSDAY THROUGH MONDAY/... High pressure will move across the Mid Atlantic States on Thursday then settle offshore of the Carolinas Thursday night. On Friday this high will slide further into the Atlantic with southerly flow returning Gulf moisture to the area. With weak upper level troughing remaining over the eastern US will see chances of thunderstorms increasing for Friday through the weekend. With the southerly flow will see pwat values increase to 1.75 inches or greater for Friday onward which will increase the potential for heavy rainfall. Temperatures will be near normal through the long term. && .AVIATION /22Z MONDAY THROUGH SATURDAY/... VFR conditions expected through the TAF period outside of showers and thunderstorms during the afternoon and evening hours. Currently much of the cwa is experiencing some thin cirrus and developing low-level scattered cumulus. Showers and thunderstorms are expected to develop off to the west of all taf sites late in the afternoon, and then spread eastward through the evening. There still remains some uncertainty in convective initiation, but isolated to scattered activity expected to begin between 20-22z. Will continue with current forecast of having vcts in tafs around that time frame, and will amend forecasts to account for coverage and movement of activity. Winds will be out of the west-southwest to around 5 to 10 knots through the period. EXTENDED AVIATION OUTLOOK...A cold front will stall over the region through much of the week. The front will help support scattered thunderstorms and possible restrictions each day. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, May 29, 4:24 PM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 424 PM EDT Mon May 29 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-302030- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 424 PM EDT Mon May 29 2017 ...SEVERE THUNDERSTORM WATCH 298 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms are again expected to develop during the afternoon on Tuesday with some possibly reaching severe limits. .SPOTTER INFORMATION STATEMENT... Spotters should be on alert for activation.
In the hours before
Special weather statement, May 29, 4:42 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Columbia SC
442 PM EDT MON MAY 29 2017
GAZ040-063-064-SCZ018-025-292145-
McDuffie-Lincoln-Columbia-McCormick-Edgefield-
442 PM EDT MON MAY 29 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COLUMBIA...
NORTHWESTERN MCDUFFIE...LINCOLN...WESTERN EDGEFIELD AND MCCORMICK
COUNTIES...
At 441 PM EDT, a strong thunderstorm was located near Washington,
moving east-northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm. The storm may intensify. Boaters on Strom Thurmond Lake
should prepare for threatening weather this evening.
Locations impacted include...
McCormick, Lincolnton, Lake Strom Thurmond, Bobby Brown State Park,
Parksville, Plum Branch, Willington, Mount Carmel and Modoc.
LAT...LON 3364 8261 3363 8261 3365 8258 3365 8249
3382 8259 3386 8257 3386 8261 3398 8265
3398 8261 3396 8257 3402 8259 3407 8253
3408 8248 3406 8245 3406 8234 3397 8231
3398 8228 3376 8213 3356 8263 3360 8265
TIME...MOT...LOC 2041Z 260DEG 23KT 3374 8282
awpLocal storm report, May 29, 5:40 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
540 PM EDT MON MAY 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM TSTM WND DMG 3 SSW LINCOLNTON 33.76N 82.51W
05/29/2017 LINCOLN GA EMERGENCY MNGR
LINCOLN COUNTY EMERGENCY MANAGER REPORTED
TREES DOWN ON HWY 378.
0527 PM HAIL 2 SSW LINCOLNTON 33.76N 82.50W
05/29/2017 E0.75 INCH LINCOLN GA EMERGENCY MNGR
LINCOLN COUNTY EMERGENCY MANAGER REPORTED
HAIL JUST LARGER THAN PENNY SIZE.
&&Special weather statement, May 29, 5:53 PM EDT, 22 minutes before
Special Weather Statement National Weather Service Columbia SC 553 PM EDT MON MAY 29 2017 SCZ027-030-292245- Lexington-Aiken- 553 PM EDT MON MAY 29 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LEXINGTON AND NORTHEASTERN AIKEN COUNTIES... At 552 PM EDT, a strong thunderstorm was located 8 miles northeast of Aiken, moving northeast at 25 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Wagener and Pelion. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3360 8165 3370 8165 3393 8135 3366 8118 TIME...MOT...LOC 2152Z 242DEG 22KT 3362 8162 WRS
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:09 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Orangeburg, Sumter | 42 min |
| May 28, 8:44 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 31 min |
| May 29, 4:42 PM EDT | Special Weather Statement | CAE | McCormick | 63 min |
| May 29, 4:51 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 54 min |
| May 29, 5:11 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 64 min |
| May 29, 5:35 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 55 min |
| May 29, 5:53 PM EDT | Special Weather Statement | CAE | Lexington | 52 min |
| May 29, 6:12 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick, Saluda | 63 min |
| May 29, 6:31 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 59 min |
| May 29, 6:55 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Lexington, Richland | 65 min |
| May 29, 7:11 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland, Saluda | 64 min |
| May 29, 7:32 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 28 min |
| May 29, 7:48 PM EDT | Flash Flood Warning | CAE | Lexington, Richland | 57 min |
| May 29, 7:52 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 53 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.